Lightning, York
- When
- July 4, 8:00 PM EST
- Where
- York County, Sanford
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 43.430, -70.780
Lightning ignited a fire that damaged a garage in Sanford. The lightning struck a tree that was a few feet from the garage and jumped to the corner of the garage roof.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire that damaged a garage in Sanford. The lightning struck a tree that was a few feet from the garage and jumped to the corner of the garage roof. The fire was contained with minimal damage to the garage and its contents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM EST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 326 PM EDT SAT JUL 4 2009 .SYNOPSIS... A COLD FRONT WILL EXIT THE REGION TONIGHT AS LOW PRESSURE MOVES INTO THE MARITIMES. A WEAK SURFACE TROUGH WILL CROSS THE AREA ON SUNDAY. WEAK LOW PRESSURE WILL SLOWLY CROSS NORTHERN NEW ENGLAND SUNDAY NIGHT AND MONDAY....THEN EXIT THE SOUTHERN NEW ENGLAND COAST TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA FROM ONTARIO WEDNESDAY AND THURSDAY. A WARM FRONT WILL CROSS THE REGION FRIDAY...FOLLOWED BY A COLD FRONT SATURDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1002 MILLIBAR LOW WAS VICINITY OF GASPE PENINSULA WITH TRAILING COLD FRONT THROUGH EASTERN SECTIONS OF FORECAST AREA AT 18Z. COOLING ALOFT COMBINED WITH UPPER IMPULSE AND HEATING HAS RESULTED IN PULSE STORMS ACROSS THE AREA WITH UP TO QUARTER SIZED HAIL REPORTED. ACTIVITY WINDS DOWN BY EARLY EVENING WITH LOSS OF HEATING AND AS IMPULSE EXITS QUICKLY TO OUR EAST. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/... LINGERING CLOUDS AND SCATTERED SHOWERS ACROSS NORTHERN SECTIONS WITH THE UPPER LOW...WHILE SKIES GRADUALLY BECOME MOSTLY CLEAR ACROSS THE COASTAL PLAIN AND SOUTHERN SECTIONS. ON SUNDAY A WEAK SURFACE TROUGH WILL PRODUCE MOUNTAIN CLOUDS AND MAY TOUCH OFF A FEW SHOWERS. ELSEWHERE...A DRY DAY EXPECTED WITH A FEW AFTERNOON BUILD UPS. OFFSHORE FLOW AND 850 MILLIBAR TEMPERATURES NEAR +9C ALLOW MOST AREAS TO WARM WELL INTO THE 70S...WITH A FEW LOWER 80S SOUTH. HIGHS ACROSS THE MOUNTAINS WILL BE CLOSER TO 70 AS CLOUDS AND A FEW SHOWERS LIMIT HEATING. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... LOOKS LIKE A SUBTLE PATTERN CHANGE IS IN STORE FOR THE MIDDLE OF THE UPCOMING WEEK...WITH THE THREAT OF A RETURN TO THE TROUGHING IN THE MID LEVELS FOR LATE NEXT WEEK AND NEXT WEEKEND. ANY CONVECTION SHOULD END SUNDAY EVENING...WITH CONVECTIVE CLOUDINESS DISSIPATING AFTER THIS. SINCE THE GROUND HAS BEEN WET AND WINDS WILL BE FAIRLY LIGHT...WOULD EXPECT PATCHY FOG TO DEVELOP AGAIN. LOWS WERE BASED ON A BLEND MOS NUMBERS. THE MID LEVEL PATTERN STARTS TO MAKE THE CHANGE AS THE CLOSED LOW OVER ONTARIO AND QUEBEC STARTS TO OPEN UP AND LIFT OUT IN RESPONSE TO RIDGING OVER THE INTERMOUNTAIN WEST. COOLER MID LEVEL TEMPERATURES SHOULD SPARK AT LEAST SCATTERED CONVECTION MONDAY...AND AS THE MID LEVEL SYSTEM CROSSES...STEERING WINDS WILL BECOME LIGHTER. WILL NOT MENTION THIS IN THE FORECAST YET...BUT WILL HAVE TO WATCH FOR SLOW MOVING CONVECTION TO POSSIBLY PRODUCE LOCALLY HEAVY RAINFALL. THE CONVECTION SHOULD WANE MONDAY NIGHT...BUT REDEVELOP TUESDAY AS THE LAST OF THE MID LEVEL SYSTEM EXITS. THE FINAL SPOKE AROUND THE SYSTEM WILL PASS IN THE AFTERNOON...WITH COLD MID LEVEL TEMPERATURES. THE BULK SHEAR REMAINS LIGHT...WITH A JET STREAK PASSING TO THE SOUTH. THE BEST CHANCE OF CONVECTION SHOULD BE IN THE AFTERNOON...BUT COVERAGE MAY END UP BEING LIMITED BY INSTABILITY. AFTER THIS...THE MID LEVEL PATTERN TRANSITIONS THROUGH CYCLONIC FLOW INTO A FLAT RIDGE FOR MID WEEK. BECAUSE OF THE CYCLONIC FLOW (AND COOL MID LEVEL TEMPERATURES) CANNOT RULE CONVECTION OUT COMPLETELY WEDNESDAY...BUT IT SHOULD BE LESS CONCENTRATED THAN PREVIOUS DAYS. THE MID LEVEL RIDGING SHOULD RESULT IN DRY CONDITIONS THURSDAY. AFTER THIS...YET ANOTHER SHORT WAVE IN THE MID LEVELS DROPS INTO THE FLOW AND STARTS TO CARVE OUT YET ANOTHER MID LEVEL TROUGH ACROSS THE EAST. THE TIMING OF THE DETAILS FOR THIS BECAUSE LESS CLEAR WITH TIME...BUT IT APPEARS AS THOUGH WARM AIR ADVECTION INDUCED SHOWERS ARE POSSIBLE FRIDAY WITH A WARM FRONT. THE TIMING OF SHOWERS NEXT SATURDAY WILL BE TIED TO THE POSITION OF A SURFACE COLD FRONT...SO SHOWERS WERE MENTIONED THEN AS WELL. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SHORT TERM /THROUGH 23Z SUNDAY/...BRIEF MVFR THIS EVENING IN SHOWERS AND THUNDERSTORMS...OTHERWISE VFR EXPECTED. BRIEF MVFR POSSIBLE DURING THE DAY SUNDAY OVER MOUNTAIN SECTIONS IN SHOWERS. LONG TERM...FOR THE MOST PART...VFR CONDITIONS DURING THE DAY AND PATCHY IFR CONDITIONS ARE EXPECTED THROUGH TUESDAY...AS THE LOW LEVEL PATTERN DOES NOT CHANGE MUCH. WOULD EXPECTED SCATTERED CONVECTION MONDAY AND TUESDAY...WITH THE BEST ORGANIZATION TUESDAY AFTERNOON. A CLEANER AIRMASS IS EXPECTED FOR THE MIDDLE OF NEXT WEEK. THIS SHOULD RESULT IN VFR DAYS AND PATCHY IFR ON FOG AT NIGHT...ESPECIALLY AT KLEB AND KCON. && .MARINE... SHORT TERM /THROUGH SUNDAY/...WESTERLY FLOW INCREASES BEHIND THE COLD FRONT. HOWEVER...EXPECT WINDS AND SEAS TO REMAIN BELOW SCA VALUES. LONG TERM...WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT LIMITS THROUGH THE PERIOD...AS THE SURFACE GRADIENT REMAINS WEAK. THE FLOW SHOULD REMAIN WEAK AND ONSHORE THROUGH TUESDAY. AFTER THE LOW DEPARTS TUESDAY EVENING....WEST WINDS COULD APPROACH 20 KNOTS FOR A TIME TUESDAY NIGHT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 321 PM EDT SAT JUL 4 2009 MEZ007>009-012>014-018>028-NHZ001>010-013-014-051930- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 321 PM EDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN THEIR HAIL REPORTS. ANZ150>154-051930- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 321 PM EDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL 5 NW NORTH WINDHAM 43.90N 70.50W
07/04/2009 E0.88 INCH CUMBERLAND ME PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL ON ROUTE 35 NEXT TO
SEBAGO LAKE. TIME BASED ON RADAR.
&&
DAGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 326 PM EDT SAT JUL 4 2009 MEZ019-020-024-042015- ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND- 326 PM EDT SAT JUL 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND CUMBERLAND COUNTY THROUGH 415 PM EDT... AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF CASCO...OR ABOUT 7 MILES EAST OF NAPLES...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR CUMBERLAND. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RAYMOND...CASCO...POLAND...RANGE PONDS STATE PARK...GRAY...NEW GLOUCESTER...CUMBERLAND...NORTH YARMOUTH...FALMOUTH AND BRADBURY MOUNTAIN STATE PARK THROUGH 415 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
437 PM EDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 4 ENE FRYEBURG 44.03N 70.91W
07/04/2009 E0.88 INCH OXFORD ME PUBLIC
PUBLIC REPORTS NICKEL SIZE HAIL EAST OF FRYEBURG ON ROUTE
302.
&&
DAGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
508 PM EDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG BRIDGTON 44.05N 70.71W
07/04/2009 CUMBERLAND ME LAW ENFORCEMENT
BRIDGTON POLICE REPORTS NUMEROUS TREES DOWN TAKING OUT
POWERLINES ON KANSAS ROAD AND WINN ROAD WITH ONE HOUSE
DESTROYED ON PORTLAND ROAD.
&&
DAGThe Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189197.